Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Revilo

Metformin Side Effects...

Recommended Posts

Revilo

Hello, everyone...

 

I'm going to apologize now if this question or one like it has been asked previously.

 

But here's the situation:

 

I've been on Metformin now for just about over a year.  I've noticed that whenever I get a new prescription, I go through the side effects all over again for a couple of days before things subside and we're back to normal.

 

Am I alone in this?

 

Any information or advice is greatly appreciated.  :D

Share this post


Link to post
Share on other sites
GrammaBear

Hello, everyone...

 

I'm going to apologize now if this question or one like it has been asked previously.

 

But here's the situation:

 

I've been on Metformin now for just about over a year.  I've noticed that whenever I get a new prescription, I go through the side effects all over again for a couple of days before things subside and we're back to normal.

 

Am I alone in this?

 

Any information or advice is greatly appreciated.  :D

 

I have also experienced a similar situation.  In my case I suspect that the pharmacy changed suppliers and that maybe there is something just a little bit different with medicine from the new supplier.  I have also gone through the "getting used to it" all over again when I've had to stop the Metformin for a few days prior to a surgical procedure.  If Metformin did not help with my insulin resistance, I would quit it very quickly.

Share this post


Link to post
Share on other sites
jwags

I have been on the regular version of Metformin for almost 9 years. I don't experience side effects but sometimes I find some new Rx's are more or less effective. Are you on the ER version?

Share this post


Link to post
Share on other sites
NoraWI

Does your pharmacy keep changing manufacturers? If so, in generics sometimes the *other* ingredients in the formulation change. If not, then I have no idea :(

Share this post


Link to post
Share on other sites
FunDad62

I've been on it for too long to remember.  No side effects.  Medicine can be weird as heck though.  I take a Prilosec every morning but I have to use the name brand.  No generic kind works for me.  But it's supposed to be the same ingredients.  Who knows.

Share this post


Link to post
Share on other sites
Revilo

I have been on the regular version of Metformin for almost 9 years. I don't experience side effects but sometimes I find some new Rx's are more or less effective. Are you on the ER version?

 

No, I'm not.  I only recently started taking Metformin; prior to that I was on Lantus and Novolog.  That's what I got in the ER, but the dosage they gave me in the ER was too much my endocrinologist told me that I didn't need those anymore.  Metformin DOES work.  It's just that whole 2-3 days of stomach issues while I get used to it again.  It's just weird that when I update the prescription I have to readjust.

 

Thanks for your comment. :)

Share this post


Link to post
Share on other sites
Revilo

I've been on it for too long to remember.  No side effects.  Medicine can be weird as heck though.  I take a Prilosec every morning but I have to use the name brand.  No generic kind works for me.  But it's supposed to be the same ingredients.  Who knows.

 

Truth.  I'm the same way with Zantac.

 

Thanks for your comment. :)

Share this post


Link to post
Share on other sites
Revilo

Does your pharmacy keep changing manufacturers? If so, in generics sometimes the *other* ingredients in the formulation change. If not, then I have no idea :(

 

I did consider that.  That's very plausible.

 

Thanks for your comment.  :)

Share this post


Link to post
Share on other sites
jwags

You can request your pharmacy to order a certain generic. The ER Metformin is a different formulation than the regular. Many find the ER has much less side effects. I need the max of the regular and when I asked to switch my doctor said the max of ER would not be strong enough for me. Even 2550 mg rarely lowers me below 100.

Share this post


Link to post
Share on other sites
ronmesnard

Explain to your pharmacist your observations.  I bet you can discover the exact formulation of the drug you are taking.  The pharmacist may also be able to shed some light on your problem.  I have been on the stuff 14 yrs.  I experienced the normal side effects but they wore off in a year or so.  

Share this post


Link to post
Share on other sites
davef

Been on Metformin for 8 years now. Started off on Glucophage branded version and only occasionally did I have "metformin moments" (maybe 2-3 times a year) about two years ago I was referred from my GP to a Diabetes Clinic (and Endo) because it was part of public healthcare system they are only allowed prescribe generics. Had some side effects for first few days and then normal service was resumed. I'm still on same generic brand since then.

 

In your case it does sound like the pharmacy is not being consistent in the generic brand they are using. While it is said that generics are the same as branded medicines, what they're referring to is that from a medical stand point the main active ingredient is the same and that they have the same effect (in this case lowering blood sugar levels), however the inactive ingredients can vary and so the side effects can vary too. This is something that has annoyed me since the big push to only prescribe generics so as to save money.

 

I'd suggest that when you return to the pharmacy (and do so before your supply runs out) bring the package and one of the tablets you are currently using with you and insist that the pharmacy supply the same generic brand with your resupply. If you go before your supply runs out it will give pharmacy time to get the one your need into stock. Either that or get your Doctor to specify a brand (that you'e used to) on your prescription rather than just prescribing metformin. You've enough to be do to manage your diabetes without having to deal with having side effects because your pharmacy is not being consistent.

Share this post


Link to post
Share on other sites
Fraser

Just to agree with Dave. My former son in law (bad husband, good chemical engineer). He created pills from the active medication.

Generics have the same active ingredients, but could be ingested differently, all the generics can have different inactive ingrediates, even from plant to plant. So there is a lot of variation between generics, but the amount of medication is the same.

Share this post


Link to post
Share on other sites
Revilo

Thank you all for your commentary. 

 

Update: I slowly but surely got acclimated to the medication at the properly prescribed dosage (two pills twice a day).  I had to buy a pill splitter and split the pills until my body got used to it, which amazingly worked. 

 

New issue (though I'm not sure one can call it that), however: I have the oddest aversion to ground beef... lol. 

 

(shrugs)

Share this post


Link to post
Share on other sites
Revilo

METFORMIN does affect my appetite. I find I get filled very quickly. I don't really like more than a few bites of meat, now.

 

That was me when I first started on it.  Now, it's only seldom that I have those issues.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.